Alert archive / Wyoming / High Wind Watches in 2016

High Wind Watch 8, NWS Riverton, WY

February 27, 2016Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Feb 27, 2016, 6:29 PM MST for Park County, Wyoming. It took effect at Feb 28, 2016, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 27, 2016, 6:29 PM MST (01:29 UTC)
In effect from
Feb 28, 2016, 5:00 PM MST
Expired
Feb 28, 2016, 12:40 AM MST
In force
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWUS75 KRIW 280129
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
629 PM MST SAT FEB 27 2016

...STRONG WIND POSSIBLE IN THE CODY FOOTHILLS SUNDAY NIGHT...

.STRONG DOWNSLOPE WEST WINDS WILL LIKELY DEVELOP SUNDAY NIGHT
AHEAD OF AN APPROACHING COLD FRONT. WINDS WILL DIMINISH WITH THE
COLD FRONTAL PASSAGE MONDAY MORNING. 

WYZ003-281200-
/O.CAN.KRIW.HW.W.0012.000000T0000Z-160228T0700Z/
/O.NEW.KRIW.HW.A.0008.160229T0000Z-160229T1200Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
629 PM MST SAT FEB 27 2016

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY AFTERNOON THROUGH
SUNDAY NIGHT...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY AFTERNOON THROUGH
SUNDAY NIGHT. THE HIGH WIND WARNING FOR SATURDAY EVENING HAS BEEN
CANCELLED.

* TIMING...WEST WINDS WILL INCREASE EARLY SUNDAY EVENING WITH
  STRONG WIND GUSTS POSSIBLE OVERNIGHT. WINDS WILL DIMINISH WITH A
  COLD FRONTAL PASSAGE AROUND SUNRISE MONDAY. 

* WINDS...WEST WIND 30 TO 40 MPH WITH GUSTS SOUTHWEST 35 TO 45
  MPH WITH GUSTS 60 TO 65 MPH.

* IMPACTS...TRAVELERS ON HIGHWAY 120 IN PARK COUNTY SHOULD BE
  PREPARED FOR POSSIBLE STRONG WINDS ON SUNDAY NIGHT. THOSE
  ATTEMPTING TO PULL TRAILERS OR IN HIGH PROFILE VEHICLES WILL BE
  ESPECIALLY AT RISK FOR LOSS OF VEHICLE CONTROL OR A BLOWOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

WYZ019-020-280230-
/O.CAN.KRIW.HW.W.0012.000000T0000Z-160228T0700Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
629 PM MST SAT FEB 27 2016

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH
WIND WARNING. 

A COLD FRONT THAT MOVED THROUGH THE AREA THIS AFTERNOON ENDED THE
HIGH WIND THREAT ACROSS THE AREA. WEST WINDS WILL GRADUALLY
DIMINISH THROUGH THE EVENING.  

$$
1 follow-up statement
666 
WWUS75 KRIW 280740
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1240 AM MST SUN FEB 28 2016

...STRONG WIND IN THE CODY FOOTHILLS TONIGHT...

.STRONG DOWNSLOPE WEST WINDS WILL DEVELOP TONIGHT AHEAD OF AN
APPROACHING COLD FRONT. WINDS WILL DIMINISH WITH THE COLD FRONTAL
PASSAGE MONDAY MORNING.

WYZ003-282300-
/O.UPG.KRIW.HW.A.0008.160229T0000Z-160229T1200Z/
/O.NEW.KRIW.HW.W.0013.160229T0000Z-160229T1200Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
1240 AM MST SUN FEB 28 2016

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
MST MONDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST
MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WEST WINDS WILL INCREASE EARLY THIS EVENING WITH STRONG
  WIND GUSTS POSSIBLE OVERNIGHT. WINDS WILL DIMINISH WITH A COLD
  FRONTAL PASSAGE MONDAY MORNING.

* WINDS...WEST TO SOUTHWEST WIND INCREASING TO 35 TO 45 MPH WITH
  GUSTS 60 TO 65 MPH.

* IMPACTS...TRAVELERS ON HIGHWAY 120 IN PARK COUNTY SHOULD BE
  PREPARED FOR POSSIBLE STRONG WINDS TONIGHT. THOSE ATTEMPTING TO
  PULL TRAILERS OR IN HIGH PROFILE VEHICLES WILL BE ESPECIALLY AT
  RISK FOR LOSS OF VEHICLE CONTROL OR A BLOWOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 27, 2:04 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Feb 27, 2:04 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MST SAT FEB 27 2016

.SHORT TERM...TONIGHT THROUGH SUNDAY

FAST MOVING SHORT WAVE TROUGH AND COLD FRONT IN EASTERN IDAHO
WILL SWEEP EAST THIS EVENING PRODUCING SNOW IN THE WESTERN AND
NORTHERN MOUNTAINS WITH A SOME RAIN SHOWERS IN THE LOWER
ELEVATIONS OF THE NORTH. MAY SEE SOME LIGHTNING IN THE NORTH AS
WELL. STRONG WINDS WILL BLOW THIS EVENING WITH HIGH WIND WARNINGS
FOR CODY FOOTHILLS...NATRONA COUNTY AND GREEN AND RATTLESNAKE
MOUNTAINS UNTIL MIDNIGHT THEN WIND DIMINISHING. COLDER AIR WILL
COME IN MIDNIGHT TO SUNRISE WITH PARTIAL CLEARING. FLOW ALOFT
WILL STAY WESTERLY SUNDAY WITH SOME LINGERING SNOW SHOWERS IN THE
WESTERN MOUNTAINS. BREEZY TO WINDY ARES EXPECTED BUT NOT A STRONG
AS THIS EVENING. HIGHS SHOULD BY 4 TO 7 DEGREES COOLER SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

A PACIFIC DISTURBANCE WILL BRING A RETURN OF PRECIPITATION ACROSS
THE WESTERN MOUNTAINS SUNDAY NIGHT. ADDITIONAL TO THE PRECIPITATION
WILL BE THE OPPORTUNITY FOR POTENTIALLY STRONG WIND OVER THE
ABSAROKA MOUNTAINS AND INTO THE CODY FOOTHILLS. WIND IS ANTICIPATED
TO WEAKEN BY MONDAY MORNING AS A THE TROUGH AXIS MOVES THROUGH THE
AREA. AS THE TROUGH AXIS CONTINUES EASTWARD...PRECIPITATION WILL BE
FOUND ALONG WITH A DIP IN DAYTIME TEMPERATURES. THESE CONDITIONS
WILL BE FOUND EAST OF THE DIVIDE BY MONDAY AFTERNOON...WITH ACTIVITY
ENDING QUICKLY MONDAY EVENING. TO ACCOMPANY THE PRECIPITATION...
STRONGER WIND MAY DEVELOP OVER THE WIND CORRIDOR MONDAY
AFTERNOON...AND WEAKEN DURING THE LATE EVENING HOURS.

A RIDGING PATTERN WILL DEVELOP IN THE WAKE OF THE WAVE...AND ITS
PRESENCE WILL REMAIN THROUGH LATE TUESDAY NIGHT. HOWEVER...THIS DOES
NOT MEAN THAT DRY CONDITIONS WILL BE FOUND. A PUSH OF MOISTURE WILL
RIDE ALONG THE RIDGE TO BRING SOME ACTIVITY ACROSS THE WESTERN
MOUNTAINS AND VALLEYS TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. A
STRONGER WAVE WILL BE ON THE HEELS OF THIS MOISTURE PUSH...WITH MORE
WIDESPREAD COVERAGE ACTIVITY ANTICIPATED BY WEDNESDAY MORNING. THE
WAVE LOOKS TO POTENTIALLY HAVE A BIT MORE PUNCH THAN THE PREVIOUS
WAVE...WITH ACTIVITY AGAIN EXPECTED TO SPREAD EAST OF THE DIVIDE ON
THURSDAY. THIS FORECAST PACKAGE SEES A BIT OF AN INCREASE IN
PRECIPITATION COVERAGE WITH A SIMILAR PROGRESSION SEEN ON MOST
NUMERICAL MODELS.

AGAIN...THE EXIT OF THIS SYSTEM WILL PERMIT A RIDGE TO MOVE OVER THE
AREA. THE AXIS OF THE RIDGE WILL MOVE INTO WESTERN WYOMING ON
THURSDAY AFTERNOON...AND MODELS DEMONSTRATE THE RIDGE POTENTIALLY
FLATTENING THROUGH THURSDAY EVENING. THIS WEST TO SOUTHWEST
DEVELOPING FLOW WILL TAP INTO ANOTHER MOISTURE SOURCE WITH SOME
SHOWERS ANTICIPATED OVER WESTERN WYOMING. HOWEVER...THIS WILL BE A
QUICK PUSH OF MOISTURE...WITH MOST ACTIVITY ENDING BY FRIDAY
AFTERNOON. MODELS IN FAIR AGREEMENT WITH THE ADVANCEMENT OF A STREAM
OF MOISTURE OFF THE PACIFIC COAST ON FRIDAY AFTERNOON...WITH ONLY
LIGHT PRECIPITATION ANTICIPATED OVER THE WESTERN MOUNTAINS...WHICH
WILL TAPER OFF BY LATE FRIDAY NIGHT. THE VERY SLOW MOVEMENT OF THE
WIDE RIDGE WILL KEEP MOISTURE GENERALLY OUT OF THE AREA THROUGH
SATURDAY EVENING.

&&

.AVIATION.../00Z ISSUANCE/

WEST OF THE CONTINENTAL DIVIDE...KJAC...KBPI...KPNA...KRKS.

A FAST MOVING LOW PRESSURE TROUGH AND COLD FRONT WILL BRING
WIDE SPREAD MVFR TO IFR CEILINGS AND VISIBILITY REDUCED IN SNOW
AND FOG TO THE WESTERN MOUNTAINS AND VALLEYS TONIGHT...IMPACTING
KJAC...KAFO...KBPI AND KPNA MAINLY. WIDE SPREAD MOUNTAIN
OBSCURATIONS EXPECTED THROUGH 12Z. MVFR CEILINGS COULD REACH AS
FAR EAST AS KRKS. ISOLATED THUNDERSTORMS EXPECTED FROM
KJAC...NORTH UNTIL 03Z. STRONG MOUNTAIN TOP WINDS WILL CAUSE AREAS
OF BLOWING SNOW AND LOW LEVEL WIND SHEAR. BY 12Z PARTIAL CLEARING
IS EXPECTED BUT SNOW SHOWERS EXPECTED TO LINGER OVER THE WESTERN
MOUNTAINS WITH LOCAL MVFR TO IFR CEILINGS MAINLY ABOVE 9000 FEET.
WINDS WILL DECREASE THROUGH SUNDAY.

EAST OF THE CONTINENTAL DIVIDE...KCOD...KCPR...KLND...KRIW...KWRL.

ALONG AND EAST OF THE CONTINENTAL DIVIDE WIDE SPREAD MVFR TO IFR
CEILINGS AND VISIBILITY REDUCED IN SNOW AND FOG WITH WIDE SPREAD
MOUNTAIN OBSCURATIONS EXPECTED THROUGH 12Z...MAINLY ABOVE 8500
FEET. SCATTERED RAIN SHOWERS...MIXED WITH SNOW EXPECTED IN THE
LOWER ELEVATIONS OF THE NORTH WITH ISOLATED THUNDERSTORMS UNTIL
03Z.  EXPECT VFR CONDITIONS AT THE AIRPORTS. MOUNTAIN SHOWERS
WILL DECREASE SIGNIFICANTLY AFTER 12Z. STRONG WINDS OVER AND NEAR
THE EAST SLOPES OF THE MOUNTAINS WILL PRODUCE AREAS OF LOW LEVEL
WIND SHEAR. WINDS WILL DECREASE THROUGH SUNDAY.

&&

.FIRE WEATHER...

FAST MOVING SHORT WAVE TROUGH AND COLD FRONT IN EASTERN IDAHO
WILL SWEEP EAST THIS EVENING PRODUCING SNOW IN THE WESTERN AND
NORTHERN MOUNTAINS WITH A SOME RAIN SHOWERS IN THE LOWER
ELEVATIONS OF THE NORTH. MAY SEE SOME LIGHTNING IN THE NORTH AS
WELL. STRONG WINDS WILL BLOW THIS EVENING WITH HIGH WIND WARNINGS
FOR CODY FOOTHILLS...NATRONA COUNTY AND GREEN AND RATTLESNAKE
MOUNTAINS UNTIL MIDNIGHT THEN WIND DIMINISHING. COLDER AIR WILL
COME IN MIDNIGHT TO SUNRISE WITH PARTIAL CLEARING. FLOW ALOFT
WILL STAY WESTERLY SUNDAY WITH SOME LINGERING SNOW SHOWERS IN THE
WESTERN MOUNTAINS. BREEZY TO WINDY ARES EXPECTED BUT NOT A STRONG
AS THIS EVENING. HIGHS SHOULD BY 4 TO 7 DEGREES COOLER SUNDAY.
RELATIVE HUMIDITY WILL BE FAVORABLE TO ELEVATED. MIXING HEIGHTS
WILL BE LOW WITH THE FRONTAL INVERSION OVER THE AREA. SMOKE
DISPERSAL EXPECTED TO BE POOR.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT FOR WYZ003-019-020.

&&

SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Feb 27, 3:30 AM MST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MST SAT FEB 27 2016

WYZ001>020-022>030-281200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
330 AM MST SAT FEB 27 2016

...HIGH WIND WARNING FOR PORTIONS OF CENTRAL WYOMING FROM 11 AM
THIS MORNING UNTIL MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT
WILL BRING STRONG WIND TO THE AREA BETWEEN SOUTH PASS AND CASPER.
GUSTY WINDS WILL ALSO OCCUR ACROSS MUCH OF THE REST OF THE AREA
EAST OF THE DIVIDE THIS AFTERNOON AND EVENING. ADDITIONALLY...EXPECT
MOUNTAIN AND VALLEY SNOW...MIXED WITH RAIN AT TIMES...ACROSS
WESTERN WYOMING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY AND MONDAY NIGHT...A CHANCE OF MOUNTAIN SNOW. A CHANCE OF
RAIN OR SNOW AT THE LOWER ELEVATIONS.

TUESDAY NIGHT AND WEDNESDAY...A CHANCE OF MOUNTAIN SNOW. A CHANCE
OF RAIN OR SNOW AT THE LOWER ELEVATIONS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS GREATER THAN 50 MPH
AND SNOWFALL. THANK YOU.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 12:40 AM MSTHigh Wind WarningRIWPark28 hr

Nearby

High Wind Watches in Wyoming, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.